When either Gus or I is not able to make it to clinic, we keep in touch by texting. I followed the progress of the appointment from home: the arrival at CHKD, the meeting with the doctor, lab results, etc. When the phone rang, and Gus' number displayed on caller ID, I figured that he was just checking in on things here.
Maggie had had an anaphylactic allergic reaction to the L-Asparaginase. Gus said that soon after the IV had started, she clutched at her throat (because she couldn't breathe), turned red, and broke out in hives. Gus hustled to the nurses' station for help, the IV was stopped, and Benadryl was administered. She's currently sleeping and her nurse is checking her vitals every ten minutes.
Apparently, it's not unheard of for kids to develop allergies to medications that they've tolerated before. Once Maggie was resting comfortably, Gus was talking to one of the other clinic families that we've come to know. Their son received L-Asparaginase via injection, so when he had a reaction, there was no way to "turn it off." He was hospitalized for two weeks. Then they told of another child who, following an injection reaction, was inpatient for sixty days! Wow. I don't know why Maggie was getting an IV versus an injection - perhaps a change in protocol for this very reason? Thank God.
So how does this affect Maggie's treatment plan? We're not sure. Gus is still waiting to speak to the doctor. We'll update as soon as we know Plan B.
Keep our girl in your prayers.